[Skip to Content]
[Skip to Content Landing]
Article
November 1, 1985

Vasculopathic Hepatotoxicity Associated With E-Ferol Syndrome in Low—Birth-Weight Infants

Author Affiliations

From the Children's Hospital Medical Center (Drs Bove and Balistreri) and Good Samaritan Hospital (Drs Kosmetatos, Wedig, Frank, and Whitlatch), Cincinnati; Santa Rosa Hospital, San Antonio, Tex (Dr Saldivar); Children's Orthopedic Hospital and Medical Center, Seattle (Dr Haas); and Sacred Heart Hospital, Spokane, Wash (Dr Bodenstein).

JAMA. 1985;254(17):2422-2430. doi:10.1001/jama.1985.03360170062032
Abstract

A fatal syndrome characterized by progressive clinical deterioration with unexplained thrombocytopenia, renal dysfunction, cholestasis, and ascites developed in certain infants throughout the United States who had received E-Ferol, an intravenous vitamin E supplement. We reviewed the clinical course of all 36 infants from one (index) nursery who had received E-Ferol, which contains 25 units per milliliter of dl-α-tocopheryl acetate solubilized with 9% polysorbate 80 and 1% polysorbate 20. The syndrome was recognized in eight of the 36 infants; affected infants had a lower birth weight (<1,200 g) and had received a higher total dose of E-Ferol for longer periods than the unaffected cases. We reviewed autopsy-derived tissue from 20 infants (six from the index nursery and 14 from three other collaborating nurseries) who had received the intravenous vitamin E preparation in a reported dose of 25 to 137 units/kg/day for six to 45 days between October 1983 and March 1984. The hepatic histology in the affected cases indicated a progressive injury characterized initially by Kupffer cell exfoliation, central lobular accumulation of cellular debris, and centrally accentuated panlobular congestion. Prolonged exposure to E-Ferol was associated with progressive intralobular cholestasis, inflammation of hepatic venules, and extensive sinusoidal veno-occlusion by fibrosis. We propose that vasculocentric hepatotoxicity is the basis for the observed clinical syndrome that represents the cumulative effect of one or more of the constituents of E-Ferol.

(JAMA 1985;254:2422-2430)

×